North Carolina, 2008

Damaging Winds in North Carolina, April 28, 2008

April 28, 2008 · NWS RAH · 2 events in 2 counties and zones

Strong to severe thunderstorms developed along a cold front during the early afternoon hours. Isolated straight line wind damage was reported with a thunderstorm that moved across the northern piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong to severe thunderstorms developed along a cold front during the early afternoon hours. Isolated straight line wind damage was reported with a thunderstorm that moved across the northern piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 28, 12:08 PM EST, 52 minutes earlier.

Area forecast discussion, Apr 28, 12:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
108 PM EDT MON APR 28 2008

.SYNOPSIS...

A STRONG COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. COOLER AND DRIER AIR WILL FILTER INTO
THE REGION AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 945 AM MONDAY...

LATEST RADAR MOSAIC INDICATES A LARGE AREA OF 40 TO 45 DBZ RETURNS
CURRENTLY MOVING THROUGH THE TRIANGLE AND SANDHILLS...LIKELY LINKED
TO DIVERGENCE ALOFT ASSOCIATED WITH A 110-120KT JETLET...EMBEDDED IN
THE STJ EXTENDING FROM THE GULF OF MEXICO THROUGH THE SOUTHEAST.
THIS AREA OF PRECIPITATION HAS RESULTED IN AN ADDITIONAL 0.25 TO
0.50 OF RAINFALL...ONTO AN ALREADY SOGGY GROUND...AS LOCAL COCORAH
REPORTS INDICATE 24 RAINFALL TOTALS OF 3.0 TO 3.5 ACROSS CENTRAL
AND EASTERN PORTIONS OF WAKE COUNTY.

FURTHER UPSTREAM...WV IMAGERY SHOWS THE AMPLIFIED NORTHERN STREAM
VORT MAX OVER THE IA/IL. LATEST SFC ANALYSIS DEPICTED THE COLD FRONT
ASSOCIATED WITH THIS NORTHERN STREAM SHORTWAVE TROUGH...ON THE
WINDWARD SIDE OF THE CENTRAL AND AND SOUTHERN APPALACHIANS. ANOTHER
AREA OF SHOWERS WAS ADVANCING NORTHEAST INTO THE WESTERN PIEDMONT...
IN ADVANCE OF THE ENCROACHING COLD FRONT...BUT MORE IMPORTANTLY...
ALONG A SECONDARY...STRONGER...UPPER DIVERGENCE REGION ALOFT IN
ASSOCIATION WITH JUXTAPOSING JETS.

THE WIDESPREAD CLOUDS AND ONGOING RAIN SHOWERS WILL GREATLY LIMIT
DIURNAL DESTABILIZATION AS THE IMPRESSIVE KINEMATICS AND FROPA MOVE
THROUGH LATER TODAY. AREA RAOBS SHOW MOIST ADIABATIC PROFILES WITH
PWATS AOA 180 PERCENT OF NORMAL AND CONDITIONAL INSTABILITY.
HOWEVER...GIVEN THE STRONG KINEMATICS WITH THE H85 JET PROGGED TO
ACCELERATE TO AROUND 40 KNOTS OVER CENTRAL NC IN RESPONSE TO THE JET
DYNAMICS ALOFT...THE LEAST LITTLE BIT OF HEATING WILL PROVIDE ENOUGH
OF POSITIVE BUOYANCY TO PRODUCE DAMAGING CONVECTIVE WIND
GUSTS...MAINLY FROM I-95 EAST...WHERE SBCAPES ARE CURRENTLY 250
J/KG. ALSO...ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING AS SEVERAL SMALL CREEKS ARE ALREADY SWOLLEN...WITH ONE
MAINSTEM RIVER...THE NEUSE RIVER AT CLAYTON...ABOUT A HALF FOOT
BELOW FLOOD STAGE.

BASED ON THE LATEST VISIBLE SATELLITE IMAGERY...WITH NO DISCERNIBLE
BREAKS IN THE WIDESPREAD LOW CLOUD COVER...A MODEST RECOVERY OF 4 TO
6 DEGREES IS EXPECTED...HIGHS 67 NW TO 73 SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 230 AM MONDAY...

TONIGHT: EXPECT SHOWERS AND THUNDERSTORMS TO BE SLOWLY EXITING
OUR EASTERN CWA THIS EVENING... AS THE SURFACE COLD FRONT SHIFTS
TOWARD THE COAST. THE ATTENTION WILL THEN TURN TO A POTENT MID
LEVEL S/W TROUGH NEAR THE MN AND WI BORDER THIS MORNING... WHICH
IS FORECAST TO AMPLIFY SOUTHEASTWARD IN RESPONSE TO A NORTHERLY
MID LEVEL JET IN EXCESS OF 80 KNOTS OVER THE NORTHERN PLAINS. THE
S/W TROUGH WILL ASSUME NEGATIVE TILT AS IT ROUNDS THE BASE OF THE
LONGWAVE TROUGH AND CROSSES THE CENTRAL APPALACHIANS TONIGHT.
WHILE THE DEPTH OF THE MOISTURE IS FORECAST TO DECREASE
DRAMATICALLY BEHIND THE EARLIER CONVECTION... THE DEGREE OF DCVA
AHEAD OF THE TROUGH MAY ALLOW SHOWERS OR SPRINKLES TO SURVIVE INTO
THE WESTERN AND NORTHERN PIEDMONT OVERNIGHT. DRY ELSEWHERE... AS
THE FORCING AND RESULTANT MOISTENING IS EXPECTED TO BE MUCH WEAKER
WITH SOUTHWARD EXTENT. STRONG COLD ADVECTION BEHIND THE FRONT MAY
SEND H85 TEMPERATURES TO NEAR 0 CELSIUS AT GSO BY 12Z TUES.
THUS... EXPECT LOWS TO RANGE GENERALLY FROM THE MID 40S WEST TO
MID 50S EAST.

TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT MUCH QUIETER CONDITIONS
DURING THIS PERIOD... AS MODEL FORECAST SOUNDINGS SUGGEST STRONG
SUBSIDENCE WARMING IN NORTHWEST FLOW ALOFT IN THE WAKE OF THE
UPPER TROUGH. SURFACE HIGH PRESSURE INITIALLY ALONG THE MS RIVER
WILL SHIFT EASTWARD TO THE SOUTHEAST US COAST WEDNESDAY AND
WEDNESDAY NIGHT. DOWNSLOPE FLOW SHOULD BOOST HIGH TEMPERATURES
BOTH TUES AND WED INTO THE MID 60S TO LOWER 70S... WITH WEDNESDAY
BEING THE SLIGHTLY WARMER OF THE TWO GIVEN A FEW MORE CLOUDS
TUESDAY AND WITH THE EXPECTED DEVELOPMENT OF WEAK LOW LEVEL
RETURN FLOW BY LATE IN THE DAY WEDNESDAY. LOWS IN THE UPPER 30S TO
LOWER 40S WEDNESDAY MORNING... MODERATING INTO THE LOWER TO MIDDLE
40S THURSDAY MORNING. THE PREVIOUS CONCERN FOR FROST WEDNESDAY
MORNING WILL LIKELY BE MITIGATED BY AN INCREASE IN WARM ADVECTION
MID LEVEL CLOUDS LATER TUESDAY NIGHT AND THE FACT THE SURFACE
RIDGE WILL LIKELY REMAIN CENTERED OVER THE MOUNTAINS THROUGH 12Z
WEDNESDAY. -MWS

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 100 PM MONDAY...

THU NIGHT-FRI...THE RIDGE AXIS BUILDS OVERHEAD WITH A 1022 MB
BERMUDA HIGH AT THE SURFACE.  THIS SHOULD WARM THE AIRMASS WHILE
SUBSIDENCE ALOFT KEEPS IT RELATIVELY STABLE AND DRY.  LOWS 55-60 AND
HIGHS 80-85 ARE IN LINE WITH HPC GUIDANCE.

FRI NIGHT-SAT...THE CONSENSUS MODEL PATTERN FAVORS THE APPROACH OF A
COLD FRONT FROM THE WEST BEING PUSHED BY A CLOSED UPPER LOW IN THE
UPPER MIDWEST MOVING INTO THE OHIO VALLEY.  ANOTHER COLD FRONT MAKES
A RUN TOWARD CENTRAL NC FROM THE NORTH AS AIR CIRCULATES DOWN THE
EAST COAST FROM A STRONG CUTOFF LOW OFF NOVA SCOTIA.  BOTH FRONTS
SHOULD REMAIN OUTSIDE THE RAH CWA THROUGH SATURDAY...BUT CONFIDENCE
IS MEDIUM TO LOW WITH THESE FEATURES AND BOTH COULD INTRODUCE ERRORS
IN THE SENSIBLE FORECASTS FOR SAT.  IN ANY CASE... THE COLUMN DOES
MOISTEN AND DESTABILIZE FOR A CHANGE OF SHOWERS AND TSTMS DURING THE
DAY.  PREFRONTAL SWLY FLOW SUGGESTS A MILD NIGHT WITH LOWS AT OR
ABOVE 60.  CLOUDS MAY BEGIN TO LIMIT HEATING NORTH AND WEST ON SAT
BUT OTHERWISE HIGHS 80-85 ONCE AGAIN.

SAT NIGHT-MON...INCONSISTENCIES IN THE MODELS IN HANDLING THE CLOSED
LOWS OVER THE NORTHERN MIDWEST AND OFF THE COAST OF NOVA SCOTIA
YIELD LOW CONFIDENCE IN THE COLD FRONTAL MOVEMENT ACROSS THE AREA
AND SUBSEQUENT LOW PRESSURE DEVELOPMENT...IF ANY...IN THE REGION SUN
OR MON.  A TREND TOWARD CLIMATOLOGY WILL BE FOLLOWED WITH LOWS
AVERAGING MID 50S AND HIGHS AVERAGING MID 70S BENEATH PARTLY CLOUDY
SKIES.  -RFG

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
AS OF 945 AM MONDAY...

WIDESPREAD IFR TO MVFR CIGS AND VSBYS WILL COVER CENTRAL NC THIS
MORNING... WITH OCCASIONAL LIFR CIGS. AS THE COLD FRONT
APPROACHES LATE MORNING IN THE WEST... WIDESPREAD SHOWERS/ISOLATED
THUNDER WILL CONTINUE AT KINT/KGSO UNTIL THE COLD FRONTAL PASSAGE
MID AFTERNOON. THEN CIGS/VSBYS WILL REBOUND INTO THE MVFR CATEGORY.

FOR KRDU/KFAY/KRWI... THERE SHOULD BE A LULL IN THE SHOWERS AFTER
MID MORNING... WITH A LIFTING OF THE CIGS INTO THE MVFR CATEGORY...
AND VSBYS TO VFR. HOWEVER... ADDITIONAL SHOWERS AND POSSIBLY A LINE
OF STRONG THUNDERSTORMS WITH GUSTY WINDS TO 40KT... AND HEAVY RAIN
WILL ACCOMPANY THE FRONT THROUGH THESE AREAS THIS AFTERNOON. MVFR
CIGS AND VSBYS EXPECTED THIS AFTERNOON... OCCASIONALLY LOWERING TO
IFR IN THE SHOWERS AND STORMS.

SURFACE WINDS WILL INCREASE TO BETWEEN 15-25KT THIS AFTERNOON FROM
THE SW... THEN SHIFT TO THE WEST AT 10KT AFTER THE COLD FRONT. VFR
CONDITIONS WILL RETURN MONDAY EVENING AND OVERNIGHT AS A LIGHT
WEST-NORTHWEST BREEZE BEHIND THE FRONT AT NEAR 10KT. THESE NW WINDS
WILL INCREASE TO BETWEEN 15 AND 25KT ON TUESDAY WITH VFR CONDITIONS
OTHERWISE.

VFR CONDITIONS EXPECTED TUE NIGHT INTO LATE WEEK UNDER HIGH
PRESSURE. LIGHT SURFACE WINDS WILL BECOME SW 15KT LATE WED... AND SW
15-20 KT THU AND FRI.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...MWS
LONG TERM...RFG
AVIATION...BADGETT
Hazardous weather outlook, Apr 28, 12:12 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT MON APR 28 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291715-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
112 PM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

NUMEROUS TO WIDESPREAD HEAVY SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF A STRONG COLD FRONT APPROACHING FROM
THE WEST. THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
AND INTENSITY AS THEY TRACK ACROSS THE PIEDMONT... SANDHILLS...
AND COASTAL PLAIN THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT
ASSOCIATED WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TO
AROUND 800 PM THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT
ANY SEVERE WEATHER.

RFG

In the hours before

Local storm report, Apr 28, 9:54 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 AM EDT MON APR 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 ENE DENTON            35.65N 80.07W
04/27/2008  E0.75 INCH       DAVIDSON           NC   POST OFFICE

0425 PM     HAIL             2 WSW ASHEBORO          35.71N 79.84W
04/27/2008  E0.75 INCH       RANDOLPH           NC   POST OFFICE

0435 PM     HAIL             5 NNE ASHEBORO          35.79N 79.78W
04/27/2008  E0.75 INCH       RANDOLPH           NC   POST OFFICE

&&

ORROCK
Special weather statement, Apr 28, 11:07 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1207 PM EDT MON APR 28 2008

NCZ021>024-038>040-073>076-083-084-281730-
ALAMANCE-ANSON-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-LEE-MONTGOMERY-
MOORE-ORANGE-RANDOLPH-RICHMOND-STANLY-
1207 PM EDT MON APR 28 2008

...HEAVY RAIN WILL MOVE ACROSS RICHMOND...FORSYTH...GUILFORD...
ALAMANCE...ORANGE...DAVIDSON...RANDOLPH...CHATHAM...LEE...MOORE...
MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 130 PM EDT...

AT 1205 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ALONG A LINE EXTENDING FROM 6
MILES WEST OF GREENSBORO TO 14 MILES SOUTHWEST OF ASHEBORO TO 11
MILES NORTHEAST OF LANCASTER...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE GREENSBORO... RANDLEMAN... ASHEBORO...
TROY... WADESBORO AND BURLINGTON.

OCCASIONAL WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THE HEAVIER
ACTIVITY.

HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING.

JFB
Special weather statement, Apr 28, 12:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
107 PM EDT MON APR 28 2008

NCZ039-040-074-075-281745-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
107 PM EDT MON APR 28 2008

...A STRONG THUNDERSTORM OVER CENTRAL MONTGOMERY COUNTY NEAR TROY
WILL MOVE RAPIDLY NORTHEAST ACROSS RANDOLPH...CHATHAM...MOORE AND
MONTGOMERY COUNTIES THROUGH 145 PM EDT...

AT 107 PM EDT...DOPPLER RADAR INDICATED OVER TROY...MOVING NORTHEAST
AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HARPERS CROSSROADS AROUND 125
PM EDT...ROBBINS AROUND 130 PM...AND NEAR GOLDSTON AND SILER CITY
AROUND 135 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE ENGAGED IN OUTDOOR ACTIVITY SHOULD SEEK SHELTER IF THUNDER IS
HEARD.

13
Special weather statement, Apr 28, 12:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT MON APR 28 2008

NCZ040-041-075-076-281830-
CHATHAM-LEE-MOORE-WAKE-
142 PM EDT MON APR 28 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CHATHAM...
WAKE...LEE AND MOORE COUNTIES THROUGH 230 PM EDT...

AT 142 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SOUTHWEST CHATHAM COUNTY OVER GOLDSBORO
AND SILER CITY. THESE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 45
MPH AND WILL BE OVER PITTSBORO AND FEARRINGTON AROUND 200 PM...
AND OVER JORDAN LAKE SHORTLY THEREAFTER. BOATERS ON LAKE JORDAN
SHOULD SEEK SHELTER. THE SHOWERS AND STORMS WILL MOVE INTO WESTERN
WAKE COUNTY NEAR THE RESEARCH TRIANGLE PARK AND MORRISVILLE AROUND
BY AROUND 215 PM.

GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY DOWNPOURS AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

13
Special weather statement, Apr 28, 12:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT MON APR 28 2008

NCZ040-041-075-076-281830-
CHATHAM-LEE-MOORE-WAKE-
142 PM EDT MON APR 28 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CHATHAM...
WAKE...LEE AND MOORE COUNTIES THROUGH 230 PM EDT...

AT 142 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SOUTHWEST CHATHAM COUNTY OVER GOLDSTON
AND SILER CITY. THESE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 45
MPH AND WILL BE OVER PITTSBORO AND FEARRINGTON AROUND 200 PM...
AND OVER JORDAN LAKE SHORTLY THEREAFTER. BOATERS ON LAKE JORDAN
SHOULD SEEK SHELTER. THE SHOWERS AND STORMS WILL MOVE INTO WESTERN
WAKE COUNTY NEAR THE RESEARCH TRIANGLE PARK AND MORRISVILLE AROUND
BY AROUND 215 PM.

GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY DOWNPOURS AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

13
Special weather statement, Apr 28, 12:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EDT MON APR 28 2008

NCZ078-281830-
WAYNE-
158 PM EDT MON APR 28 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 230 PM
EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF GOLDSBORO...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PIKEVILLE...
FREMONT...EUREKA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORM. IF
OUTDOORS WHEN THE STORM MOVES NEARBY OR OVERHEAD...MOVE INDOORS.
BRIEFLY HEAVY RAIN IS ALSO A THREAT...AND COULD PROVIDE FOR A QUICK
INCH OR MORE OF RAIN AS THE STORM MOVES TOWARD PIKESVILLE AND EUREKA.

DJF

The radar

The Raleigh/Durham radar (KRAX), 88 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vance

When
April 28, 1:00 PM EST
Where
Vance County, 2.78 mi W of Drewry
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.450, -78.350

Several trees were blown down along Bullocksville Road, just west of the Drewry community. One tree caused minor damage to a home. Several trees were also blown down in a nearby park on Kerr Lake.

Thunderstorm Wind, Warren

When
April 28, 1:54 PM EST
Where
Warren County, 1.49 mi SSE of Warrenton Wrrn Co Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.400, -78.120

One large tree down across Big Woods Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93850, 93851.